Pennsylvania, 2004

Lightning Strike in Pennsylvania, June 17, 2004

June 17, 2004 · NWS PHI · 1 event in 1 county or zone

A 29-year-old man was injured after lightning struck his home in the Pleasant Valley development in Polk Township. He was playing a video game with his son at that time and was shocked by the lightning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A 29-year-old man was injured after lightning struck his home in the Pleasant Valley development in Polk Township. He was playing a video game with his son at that time and was shocked by the lightning. Lightning apparently struck the house's satellite dish and traveled along the cable line into the television set in the downstairs bedroom. He felt burning in his hands and weakness in his muscles, but never lost consciousness.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 17, 2:30 PM EST, 3 hours earlier.

Area forecast discussion, Jun 17, 2:30 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT THU JUN 17 2004

.SYNOPSIS...
A COLD FRONT WILL SLOWLY APPROACH THE REGION TONIGHT, AND CROSS THE
AREA FRIDAY. A WARM AND VERY HUMID AIRMASS WILL REMAIN IN PLACE
ACROSS THE AREA AHEAD OF THE COLD FRONT. THIS WILL HELP TO AID IN
THE CONTINUED DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS EVENING
INTO TONIGHT. THE COLD FRONT SHOULD WEAKEN AND SLIDE NEAR OR SOUTH
OF THE AREA THROUGH FRIDAY. WHILE WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE NOT EXPECTED FRIDAY, ISOLATED TO SCATTERED
ACTIVITY CANNOT BE RULED OUT. ANOTHER COLD FRONT MOVES THROUGH ON
SATURDAY, AND FINALLY COOLER AND LESS HUMID AIR SHOULD ARRIVE FOR
THE SECOND HALF OF THE WEEKEND. HIGH PRESSURE THEN MOVES ACROSS THE
AREA SUNDAY, THEN OFF THE COAST ON MONDAY. TUESDAY THROUGH THURSDAY
OF NEXT WEEK WILL FEATURE SOME BOUTS OF SHOWERS OR THUNDERSTORMS AS
A FEW WEAK COLD FRONTS OR SURFACE TROUGHS MOVE THROUGH.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
...SEVERE THUNDERSTORM WATCH NUMBER 488 IN EFFECT FOR THE ENTIRE CWA
UNTIL 9 PM...
SBCAPE RISING UP BETWEEN 2000-3000 J/KG ACROSS THE WHOLE AREA AS
DEWPOINTS ARE IN THE LOWER TO MID 70S. THE VERY MOIST AND UNSTABLE
AIRMASS, ALONG WITH 20 TO 30 KNOTS OF FLOW WILL CONTINUE TO AID IN
THUNDERSTORM DEVELOPMENT RIGHT THROUGH THE EVENING. PRIMARY THREAT
WILL BE DAMAGING WINDS, ESPECIALLY WITH DEVELOPING SHORT LINES AND
BOWING SEGMENT. AS A REMINDER SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES, HOWEVER THE DIRECTIONAL SHEAR IS
NOT ALL THAT STRONG THIS EVENING. IF STORMS TRACK ALONG OUTFLOW
BOUNDARIES THOUGH, SOME ENHANCED LOW-LEVEL SHEAR WILL OCCUR. AGAIN
THE MAIN THREAT SHOULD BE MOSTLY CONFINED TO DAMAGING WIND GUSTS. ALSO,
WITH PW VALUES NEAR 2 INCHES, TORRENTIAL RAINFALL WILL BE QUITE POSSIBLE
FROM THUNDERSTORMS (SEE HYDROLOGY SECTION BELOW).

FOR TONIGHT, WE WILL HAVE HIGHEST POPS THROUGH THIS EVENING, THEN
LOWER THEM OVERNIGHT AS CONVECTIVE ACTIVITY WEAKENS AND PUSHES
EAST/SOUTHEAST. WEAKENING FRONTAL BOUNDARY WILL BE NEAR THE REGION
FRIDAY, THEREFORE HAVE INCLUDED A LOW CHC POP FOR THE REGION. ANY
CONVECTION FRIDAY SHOULD DIMINISH QUICKLY IN THE EVENING, THEN DRY
CONDITIONS ARE EXPECTED LATER FRIDAY NIGHT.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
COLD FRONTAL BOUNDARY SLIDES SOUTHEASTWARD SATURDAY WITH A SLIGHT
CHC OF SOME SHOWERS AND THUNDERSTORMS, MAINLY IN THE AFTERNOON
HOURS. A FEW DAYS AGO THIS FRONT WAS PROGGED TO MOVE THROUGH ON
SUNDAY, HOWEVER THE MODEL GUIDANCE CONTINUES TO SPEED UP THE
PROGRESSIVE NATURE OF THIS BOUNDARY. THEREFORE WE WILL JUST
ADVERTISE SLIGHT CHC OF PRECIPITATION ON SATURDAY AND KEEP SUNDAY
DRY. THE BREAK FROM THE HIGH HUMIDITY LEVELS WILL PROBABLY NOT
ARRIVE UNTIL LATE SATURDAY OR ESPECIALLY SUNDAY AFTER THE BOUNDARY
COMPLETELY PUSHES SOUTH OF THE CWA. SOME DECENT WAA GETS UNDERWAY ON
MONDAY AS HIGH PRESSURE MOVES OFF THE COAST AND WINDS TURN TO THE
SOUTHWEST. MODEL GUIDANCE NOT ALL THAT IMPRESSIVE WITH SHOWING MUCH
IF ANY LIFT MONDAY (THEREFORE NO REAL QPF), HOWEVER THERE COULD BE
AN ISOLATED SHOWER OR THUNDERSTORM MONDAY AFTERNOON AS THE WARMER
AND MORE HUMID AIR MOVES BACK IN. FOR NOW, WE WILL THROTTLE BACK TO
SLIGHT CHC (20) POPS FOR THE CWA MONDAY AFTERNOON INTO MONDAY
EVENING.

WEAK FRONTAL BOUNDARY/SURFACE TROUGH THEN LOOKS TO MOVE THROUGH AND
THEN WASHES OUT TUESDAY AFTERNOON. AT THIS POINT, IT DOES NOT LOOK ALL
THAT IMPRESSIVE, THEREFORE WE WILL CONTINUE WITH THE LOW CHC POPS.
NEW FRONTAL BOUNDARY THEN SETS UP TO OUR NORTH ON WEDNESDAY. CHC FOR
SOME POP-UP AFTERNOON SHOWERS OR THUNDERSTORMS WEDNESDAY AFTERNOON
AS THE BOUNDARY SLOWLY MOVES SOUTHEASTWARD. SOME RIDGING SHOULD BE
IN PLACE OVER THE MIDDLE ATLANTIC REGION AHEAD OF THIS FRONT,
THEREFORE NOT EXPECTING TOO MUCH PRECIPITATION ON WEDNESDAY AT THIS
TIME. WE WENT BELOW HPC POP GUIDANCE AND CARRIED A LOW CHC (30) POP
DURING WEDNESDAY AFTERNOON AND EARLY EVENING. HIGH PRESSURE THEN
BUILDS IN FROM THE OHIO VALLEY FOR THURSDAY OF NEXT WEEK, THEREFORE
WILL KEEP NEW DAY 7 DRY.

&&

.HYDROLOGY...
PW VALUES NEAR 2 INCHES, THEREFORE TORRENTIAL RAINFALL VERY POSSIBLE
WITH THUNDERSTORMS. MOST STORMS ARE MOVING QUICKER THAN RECENT DAYS,
HOWEVER SOME BACK-BUILDING HAS BEEN NOTED THIS AFTERNOON WITH STORMS
ACROSS NORTHWEST NEW JERSEY. A LOCALIZED FLOOD THREAT IS A CONCERN
AND RAINFALL RATES OF UP TO 2 INCHES PER HOUR CAN OCCUR THROUGH THIS
EVENING.

&&

.MARINE...
ASIDE FROM ANY TSTM ACTIVITY CONDITIONS ON OUR COASTAL
WATERS SHOULD REMAIN RATHER TRANQUIL FOR THE NEXT SEVERAL DAYS. EVEN
WITH THE FRONTAL BOUNDARIES AROUND THROUGH SATURDAY WINDS SHOULD
GENERALLY REMAIN AT 15 KTS OR LESS AND SEAS WILL RANGE FROM 2 TO 3
FT ON THE OCEAN AND 2 FT OR LESS ON THE BAY.

&&

.AVIATION...
TIMING THE CONVECTION FOR THE BALANCE OF THIS AFTERNOON
AND THIS EVENING WILL BE RATHER DIFFICULT. IT APPEARS AS THOUGH THE
MORE SUBSTANTIAL BAND OF CONVECTION IN WESTERN PENNSYLVANIA AT 300
PM SHOULD MOVE ACROSS OUR FORECAST AREA FROM ABOUT 700 TO 1000 PM.
AFTER THAT WELL INDICATE SOME REDUCED VSBYS AND LOWER CLOUDS FOR
OVERNIGHT INTO FRIDAY MORNING DUE TO ALL OF THE LINGERING LOW LEVEL
MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 65 80 61 75 / 80 30 30 20
ABE 70 86 65 80 / 80 30 30 20
RDG 71 87 67 81 / 80 30 30 20
PHL 73 89 71 85 / 60 30 30 20
12N 68 84 64 80 / 80 30 30 20
SMQ 70 86 67 82 / 70 30 30 20
TTN 72 88 70 84 / 70 30 30 20
MIV 71 88 69 82 / 50 30 30 20
N55 69 81 68 77 / 50 30 30 20
ACY 71 88 68 79 / 50 30 30 20
ILG 73 89 71 85 / 60 30 30 20
DOV 72 87 70 84 / 50 30 30 20
GED 72 89 70 85 / 40 30 30 20

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...NONE.
MARINE/DEL BAY...NONE.
&&

SHORT TERM...RPW/GORSE
LONG TERM...GORSE
MARINE/AVIATION...IOVINO
Hazardous weather outlook, Jun 17, 4:20 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
520 AM EDT THU JUN 17 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-181100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
520 AM EDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS
SOUTHEASTERN PENNSYLVANIA, PORTIONS OF CENTRAL NEW JERSEY AND ALL OF
SOUTHERN NEW JERSEY, ALL OF DELAWARE, AND THE MARYLAND EASTERN
SHORE. BESIDES THE POTENTIAL FOR STRONG GUSTY WINDS ASSOCIATED WITH
SEVERE THUNDERSTORMS IN THE GEOGRAPHIC AREAS MENTIONED ABOVE, HEAVY
DOWNPOURS WHICH COULD LEAD TO ISOLATED FLOODING ARE POSSIBLE
THROUGHOUT THE REGION.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

KRUZDLO

In the hours before

Special weather statement, Jun 17, 4:07 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
507 PM EDT THU JUN 17 2004

NJZ001-007-009-PAZ054-055-060>062-172330-
BERKS PA-CARBON PA-HUNTERDON NJ-LEHIGH PA-MONROE PA-NORTHAMPTON PA-
SUSSEX NJ-WARREN NJ-
507 PM EDT THU JUN 17 2004

...VERY STRONG POSSIBLY SEVERE THUNDERSTORMS ON THE WAY...

SEVERAL SEVERE THUNDERSTORMS WERE CURRENTLY MOVING THROUGH COLUMBIA
AND MONTOUR COUNTIES PENNSYLVANIA. IF THEY KEEP THEIR PRESENT
MOTION...THEY WOULD ARRIVE IN CARBON COUNTY ABOUT 530 PM...MONROE
COUNTY...BERKS COUNTY AND THE LEHIGH VALLEY BETWEEN 545 PM AND 615 PM
WARREN...HUNTERDON AND SUSSEX COUNTIES NEW JERSEY BETWEEN 615 PM AND
715 PM. THE STORMS HAVE SHOWN A SOUTHWARD DRIFT AND MIGHT SPARE
SUSSEX COUNTY NEW JERSEY. AT THE VERY LEAST THESE STORMS WILL BE
ACCOMPANIED BY TORRENTIAL DOWNPOURS...NEARLY CONTINUOUS CLOUD TO
GROUND LIGHTNING AND STRONG GUSTY WINDS. THE STATE COLLEGE NATIONAL
WEATHER SERVICE OFFICE HAS ISSUED A COUPLE OF TORNADO WARNINGS FOR
THESE STORMS.

ALL PERSONS SHOULD STAY TUNED TO NOAA WEATHER RADIO AND OR THE LOCAL
MEDIA IN THE EVENT A SEVERE THUNDERSTORM...TORNADO OR FLASH FLOOD
WARNING BECOME NECESSARY.

IF YOU SEE THREATENING WEATHER...PLEASE HEAD INDOORS IMMEDIATELY. DO
NOT ATTEMPT TO OUTDRIVE THE THUNDERSTORMS. DO NOT TAKE ROADS THAT
ARE PRONE TO FLOODING.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

TFG

The radar

The Binghamton radar (KBGM), 138 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Monroe

When
June 17, 5:30 PM EST
Where
Monroe County, Kresgeville
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408103.